B complex is a supplement that contains all eight B vitamins. These vitamins are essential for numerous physiologic functions, including growth and development. Your diet often supplies the B vitamins you need, but in some cases, you may need a supplement to get sufficient amounts of the vitamins. The use of B complex can lead to adverse side effects, like stomach pain.
Mild Stomach Pain
An upset stomach, or mild stomach pain, is a potential side effect of B complex, according to Kaiser Permanente. Usually this effect is only temporary and disappears as your body adjusts to the B-complex supplement. If your stomach pain persists or becomes intolerable, consult a physician immediately.
Video of the Day
B complex contains niacin, or vitamin B-3. When taking in high doses, niacin can either cause or worsen peptic ulcers, the American Cancer Society warns. Peptic ulcers are erosions in the lining of the stomach that can cause bleeding and severe stomach pain. Though peptic ulcers are a rare side effect of B complex, they can be dangerous.
Nausea and Vomiting
Niacin can also cause you to experience severe nausea and vomiting, Drugs.com explains. Frequent vomiting can cause an imbalance in stomach acid levels, which may cause stomach pain. In rare cases, the vomiting may persist and cause serious complications. If you experience severe, persistent vomiting, stop taking B complex and consult a doctor.
Overdosing on B complex is a possible life-threatening condition, Kaiser Permanente notes. Symptoms of an overdose include severe abdominal pain, immediate vomiting and diarrhea. Always take the proper dosage of B complex and keep the supplement away from young children. If you suspect an overdose, immediately call your local poison control center or go to the nearest hospital.
Is this an emergency? If you are experiencing serious medical symptoms, please see the National Library of Medicine’s list of signs you need emergency medical attention or call 911.